Journal of High Energy Physics

, 2012:70 | Cite as

A-polynomial, B-model, and quantization

  • Sergei Gukov
  • Piotr Sulkowski
Open Access


Exact solution to many problems in mathematical physics and quantum field theory often can be expressed in terms of an algebraic curve equipped with a meromorphic differential. Typically, the geometry of the curve can be seen most clearly in a suitable semi-classical limit, as \( \hbar \to 0 \), and becomes non-commutative or “quantum” away from this limit. For a classical curve defined by the zero locus of a polynomial A(x, y), we provide a construction of its non-commutative counterpart \( \widehat{A}\left( {\widehat{x},\widehat{y}} \right) \) using the technique of the topological recursion. This leads to a powerful and systematic algorithm for computing \( \widehat{A} \) that, surprisingly, turns out to be much simpler than any of the existent methods. In particular, as a bonus feature of our approach comes a curious observation that, for all curves that come from knots or topological strings, their non-commutative counterparts can be determined just from the first few steps of the topological recursion. We also propose a K-theory criterion for a curve to be “quantizable,” and then apply our construction to many examples that come from applications to knots, strings, instantons, and random matrices.


Matrix Models Non-Commutative Geometry Chern-Simons Theories Topological Strings 


  1. [1]
    N. Seiberg and E. Witten, Electric-magnetic duality, monopole condensation and confinement in N = 2 supersymmetric Yang-Mills theory, Nucl. Phys. B 426 (1994) 19 [Erratum ibid. B 430 (1994) 485-486] [hep-th/9407087] [INSPIRE].
  2. [2]
    N.A. Nekrasov, Seiberg-Witten prepotential from instanton counting, Adv. Theor. Math. Phys. 7 (2004) 831 [hep-th/0206161] [INSPIRE].MathSciNetGoogle Scholar
  3. [3]
    S. Gukov, Three-dimensional quantum gravity, Chern-Simons theory and the A-polynomial, Commun. Math. Phys. 255 (2005) 577 [hep-th/0306165] [INSPIRE].MathSciNetADSzbMATHCrossRefGoogle Scholar
  4. [4]
    E. Brézin, C. Itzykson, G. Parisi and J. Zuber, Planar diagrams, Commun. Math. Phys. 59 (1978) 35 [INSPIRE].ADSzbMATHCrossRefGoogle Scholar
  5. [5]
    M. Aganagic, R. Dijkgraaf, A. Klemm, M. Mariño and C. Vafa, Topological strings and integrable hierarchies, Commun. Math. Phys. 261 (2006) 451 [hep-th/0312085] [INSPIRE].ADSzbMATHCrossRefGoogle Scholar
  6. [6]
    R. Dijkgraaf, L. Hollands, P. Sulkowski and C. Vafa, Supersymmetric gauge theories, intersecting branes and free fermions, JHEP 02 (2008) 106 [arXiv:0709.4446] [INSPIRE].MathSciNetADSCrossRefGoogle Scholar
  7. [7]
    M. Kashiwara, D-modules and microlocal calculus, Translation of Mathematical Monographs 217, American Mathematical Society, Providence U.S.A. (2003).Google Scholar
  8. [8]
    M. Kashiwara and P. Schapira, Modules over deformation quantization algebroids: an overview, Lett. Math. Phys. 88 (2009) 79.MathSciNetADSzbMATHCrossRefGoogle Scholar
  9. [9]
    M. Kontsevich, Holonomic D-modules and positive characteristic, Japan. J. Math. 4 (2009) 1 [arXiv:1010.2908].MathSciNetzbMATHCrossRefGoogle Scholar
  10. [10]
    R. Dijkgraaf, L. Hollands and P. Sulkowski, Quantum curves and D-modules, JHEP 11 (2009) 047 [arXiv:0810.4157] [INSPIRE].MathSciNetADSCrossRefGoogle Scholar
  11. [11]
    R. Dijkgraaf and H. Fuji, The volume conjecture and topological strings, Fortsch. Phys. 57 (2009) 825 [arXiv:0903.2084] [INSPIRE].MathSciNetADSzbMATHCrossRefGoogle Scholar
  12. [12]
    T. Dimofte, Quantum Riemann surfaces in Chern-Simons theory, arXiv:1102.4847 [INSPIRE].
  13. [13]
    B. Eynard and N. Orantin, Invariants of algebraic curves and topological expansion, math-ph/0702045 [INSPIRE].
  14. [14]
    M. Mariño, Open string amplitudes and large order behavior in topological string theory, JHEP 03 (2008) 060 [hep-th/0612127] [INSPIRE].ADSCrossRefGoogle Scholar
  15. [15]
    V. Bouchard, A. Klemm, M. Mariño and S. Pasquetti, Remodeling the B-model, Commun. Math. Phys. 287 (2009) 117 [arXiv:0709.1453] [INSPIRE].ADSzbMATHCrossRefGoogle Scholar
  16. [16]
    R. Dijkgraaf, H. Fuji and M. Manabe, The volume conjecture, perturbative knot invariants and recursion relations for topological strings, Nucl. Phys. B 849 (2011) 166 [arXiv:1010.4542] [INSPIRE].MathSciNetADSCrossRefGoogle Scholar
  17. [17]
    B. Eynard and M. Mariño, A holomorphic and background independent partition function for matrix models and topological strings, J. Geom. Phys. 61 (2011) 1181 [arXiv:0810.4273] [INSPIRE].MathSciNetADSzbMATHCrossRefGoogle Scholar
  18. [18]
    G. Borot and B. Eynard, Geometry of spectral curves and all order dispersive integrable system, arXiv:1110.4936.
  19. [19]
    M. Aganagic, A. Klemm, M. Mariño and C. Vafa, Matrix model as a mirror of Chern-Simons theory, JHEP 02 (2004) 010 [hep-th/0211098] [INSPIRE].ADSCrossRefGoogle Scholar
  20. [20]
    B. Eynard, All orders asymptotic expansion of large partitions, J. Stat. Mech. (2008) P07023 [arXiv:0804.0381] [INSPIRE].
  21. [21]
    A. Klemm and P. Sulkowski, Seiberg-Witten theory and matrix models, Nucl. Phys. B 819 (2009) 400 [arXiv:0810.4944] [INSPIRE].MathSciNetADSCrossRefGoogle Scholar
  22. [22]
    P. Sulkowski, Matrix models for 2* theories, Phys. Rev. D 80 (2009) 086006 [arXiv:0904.3064] [INSPIRE].MathSciNetADSGoogle Scholar
  23. [23]
    B. Eynard, A.-K. Kashani-Poor and O. Marchal, A matrix model for the topological string I. Deriving the matrix model, arXiv:1003.1737 [INSPIRE].
  24. [24]
    B. Eynard, A.-K. Kashani-Poor and O. Marchal, A matrix model for the topological string II. The spectral curve and mirror geometry, arXiv:1007.2194 [INSPIRE].
  25. [25]
    H. Ooguri, A. Strominger and C. Vafa, Black hole attractors and the topological string, Phys. Rev. D 70 (2004) 106007 [hep-th/0405146] [INSPIRE].MathSciNetADSGoogle Scholar
  26. [26]
    T. Dimofte, S. Gukov, J. Lenells and D. Zagier, Exact results for perturbative Chern-Simons theory with complex gauge group, Commun. Num. Theor. Phys. 3 (2009) 363 [arXiv:0903.2472] [INSPIRE].MathSciNetzbMATHGoogle Scholar
  27. [27]
    H. Ooguri, C. Vafa and E.P. Verlinde, Hartle-Hawking wave-function for flux compactifications, Lett. Math. Phys. 74 (2005) 311 [hep-th/0502211] [INSPIRE].MathSciNetADSzbMATHCrossRefGoogle Scholar
  28. [28]
    J. Evslin and R. Minasian, Topological strings live on attractive manifolds, arXiv:0804.0750 [INSPIRE].
  29. [29]
    M. Mariño, S. Pasquetti and P. Putrov, Large-N duality beyond the genus expansion, JHEP 07 (2010) 074 [arXiv:0911.4692] [INSPIRE].ADSCrossRefGoogle Scholar
  30. [30]
    S. Gukov and H. Murakami, SL(2, \( \mathbb{C} \)) Chern-Simons theory and the asymptotic behavior of the colored Jones polynomial, Lett. Math. Phys. 86 (2008) 79 [math/0608324] [INSPIRE].MathSciNetADSzbMATHCrossRefGoogle Scholar
  31. [31]
    A. Beilinson, Higher regulators and values of L-functions of curves, Funktsional. Anal. i Prilozhen. 14 (1980) 46 [Funct. Anal. Appl. 14 (1980) 116].Google Scholar
  32. [32]
    S. Bloch, The dilogarithm and extensions of lie algebras, in Algebraic K-theory, Evanston 1980, Lect. Notes Math. 854, Springer, Berlin Heidelberg Germany and New York U.S.A. (1981), pg. 1.Google Scholar
  33. [33]
    W. Li and Q. Wang, On the generalized volume conjecture and regulator, math.GT/0610745.
  34. [34]
    D.W. Boyd, F. Rodriguez-Villegas and N.M. Dunfield, Mahlers measure and the dilogarithm (II), math.NT/0308041.
  35. [35]
    T. Dimofte, S. Gukov, P. Sulkowski and D. Zagier, Quantum curves and algebraic K-theory, to appear (2011).Google Scholar
  36. [36]
    G. Akemann, Higher genus correlators for the Hermitian matrix model with multiple cuts, Nucl. Phys. B 482 (1996) 403 [hep-th/9606004] [INSPIRE].MathSciNetADSCrossRefGoogle Scholar
  37. [37]
    G. Bonnet, F. David and B. Eynard, Breakdown of universality in multicut matrix models, J. Phys. A 33 (2000) 6739 [cond-mat/0003324] [INSPIRE].MathSciNetADSGoogle Scholar
  38. [38]
    C. Frohman, R. Gelca and W. Lofaro, The A-polynomial from the noncommutative viewpoint, Trans. Amer. Math. Soc. 354 (2002) 735 [math.QA/9812048].MathSciNetzbMATHCrossRefGoogle Scholar
  39. [39]
    S. Garoufalidis, On the characteristic and deformation varieties of a knot, Geom. Topol. Monographs 7 (2004) 291 [math.GT/0306230].MathSciNetCrossRefGoogle Scholar
  40. [40]
    N. Dunfield, Examples of non-trivial roots of unity at ideal points of hyperbolic 3-manifolds, Topology 38 (1999) 457 [math.GT/9801064].MathSciNetzbMATHCrossRefGoogle Scholar
  41. [41]
    F.R. Villegas, Modular Mahler measures I, in Topics in Number Theory, S.D. Ahlgren, G.E. Andrews and K. Ono eds., Kluwer, Dordrecht The Netherlands (1999), pg. 17.Google Scholar
  42. [42]
    J. Milnor, A duality theorem for Reidemeister torsion, Ann. Math. 76 (1962) 137.MathSciNetzbMATHCrossRefGoogle Scholar
  43. [43]
    V. Turaev, Reidemeister torsion in knot theory, Russ. Math. Surveys 41 (1986) 119.MathSciNetADSzbMATHCrossRefGoogle Scholar
  44. [44]
    S. Friedl and S. Vidussi, A survey of twisted Alexander polynomials, in Proceedings of the conferenceThe mathematics of knots: theory and application’, Heidelberg Germany December 2008 [arXiv:0905.0591].
  45. [45]
    J. Porti, Torsion de Reidemesiter poir les variétés hyperboliques (in French), Mem. Amer. Math. Soc. 128 no. 612 (1997) 1.Google Scholar
  46. [46]
    D. Cooper, M. Culler, H. Gillet and D. Long, Plane curves associated to character varieties of 3-manifolds, Invent. Math. 118 (1994) 47.MathSciNetADSzbMATHCrossRefGoogle Scholar
  47. [47]
    J.M. Maldacena, G.W. Moore, N. Seiberg and D. Shih, Exact vs. semiclassical target space of the minimal string, JHEP 10 (2004) 020 [hep-th/0408039] [INSPIRE].MathSciNetADSCrossRefGoogle Scholar
  48. [48]
    P. Di Francesco, P.H. Ginsparg and J. Zinn-Justin, 2D gravity and random matrices, Phys. Rept. 254 (1995) 1 [hep-th/9306153] [INSPIRE].ADSCrossRefGoogle Scholar
  49. [49]
    M. Aganagic, A. Klemm, M. Mariño and C. Vafa, The topological vertex, Commun. Math. Phys. 254 (2005) 425 [hep-th/0305132] [INSPIRE].ADSzbMATHCrossRefGoogle Scholar
  50. [50]
    V. Bouchard and P. Sulkowski, Topological recursion and mirror curves, arXiv:1105.2052 [INSPIRE].
  51. [51]
    J. Milnor, Algebraic K-theory and quadratic forms, Invent. Math. 9 (1970) 318.MathSciNetADSzbMATHCrossRefGoogle Scholar
  52. [52]
    M. Aganagic, M.C. Cheng, R. Dijkgraaf, D. Krefl and C. Vafa, Quantum geometry of refined topological strings, arXiv:1105.0630 [INSPIRE].
  53. [53]
    C. Beem, T. Dimofte and L. Hollands, private communication (2011).Google Scholar
  54. [54]
    N.A. Nekrasov and S.L. Shatashvili, Quantization of integrable systems and four dimensional gauge theories, arXiv:0908.4052 [INSPIRE].
  55. [55]
    T. Dimofte, S. Gukov and L. Hollands, Vortex counting and Lagrangian 3-manifolds, Lett. Math. Phys. 98 (2011) 225 [arXiv:1006.0977] [INSPIRE].MathSciNetADSzbMATHCrossRefGoogle Scholar

Copyright information

© SISSA, Trieste, Italy 2012

Authors and Affiliations

  1. 1.Division of Physics, Mathematics and AstronomyCalifornia Institute of TechnologyPasadenaU.S.A.
  2. 2.Max-Planck-Institut für MathematikBonnGermany
  3. 3.Faculty of PhysicsUniversity of WarsawWarsawPoland

Personalised recommendations